P.O. Box 1082
drug information to parents
Anti-Seizure Medications May Interact With Chemotherapy:
Certain anticonvulsants (medications used to treat seizure disorders) may speed up the breakdown of several chemotherapy medications making them less effective, according to a recent report published in The Lancet.
Researchers at St.Jude Children's Research Hospital in Memphis, Tennessee, identified 716 children who underwent treatment for acute lymphoblastic leukemia. Forty (40) of the 716 children also received an anticonvulsant medication for 30 days or more during chemotherapy treatments. The anticonvulsants were found to significantly increase the risk of relapse and lower survival.
The seizure medications causing this drug interaction do so by "inducing" enzymes in the liver, which speed up the breakdown of the chemotherapy drugs, thereby making them less effective. The St. Jude researchers suggest the use of non-enzyme inducing seizure medications for patients receiving certain types of chemotherapy.
To learn how to access this article, visit The Lancet website at www.lancet.com (Lancet 2000; 356:285-290).
The above information is intended for educational purposes only and is not intended to replace the medical advice given to you by your child's own pediatrician, pharmacist, or other health professional. Use of this online service is subject to our disclaimer.
This service is funded in part by a grant from the American Pharmaceutical Association Foundation
Copyright © 1998-2015 KidsMeds, Inc.
For more information, see our
Drug Updates Archive.
Ibuprofen vs. Acetaminophen
We subscribe to the HONcode principles
of the Health On the Net Foundation
This site is recognized by: